Texas, 2004Hail in Texas, July 9, 2004
July 9, 2004 · NWS MAF · 2 events in 1 county or zone
Scattered thunderstorms erupted over the west Texas Upper Trans Pecos region during the late afternoon of the 9th. A few of these storms became severe over Reeves County and produced hail up to the size of golfballs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms erupted over the west Texas Upper Trans Pecos region during the late afternoon of the 9th. A few of these storms became severe over Reeves County and produced hail up to the size of golfballs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 9, 1:57 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 9, 1:57 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT FRI JUL 9 2004
.SHORT TERM...
INSTABILITY FOCUSED ACRS SE NM THIS PM WHERE SE UPSLOPE WINDS
HOLDING M60-70 DWPNTS IN PLACE. THIS WITH LR/S OF 8 C/KM RESULTING IN
CAPES OVER 4000 J/KG. VISIBLE IMAGERY EARLIER INDICATED WHAT LOOKED
LIKE A BOUNDARY MOVING THRU THE NW PB...BUT NEVER NOTED ANY WIND
SHIFTS...SO NOT CONFIDENT OF IT BEING MUCH OF A FOCUS E ACRS PB.
OTHERWISE WATER VAPOR DEPICTS STRONG WAVE MOVING N-NE INTO WRN NM
WHICH IS EXPECTED TO ENHANCE TSTM DEVELOPMENT ACRS FAR W. DEEP MSTR
AS SEEN IN 7H-5H THETA-E RIDGE AXIS ACRS WRN AREAS CONTRIBUTING TO
PW/S OF 1 OR MORE. SLOW MOVING STORMS WILL CONTRIBUTE TO POTENTIAL
FOR HEAVY RAIN. HAVE INCREASED POPS FAR W TO HIGH END CHC AND WILL
MAINTAIN HEAVY RN HIGHLIGHTS IN ZFP/GRIDS/HWO. DWPNTS IN THE U60S-
N70 ACRS PB WITH WEAK LLJ WILL BE ENUF FOR LOWS TO HOLD IN L70S
AGAIN.
.LONG TERM...
UPPER LVL RIDGE CENTERED OVR THE CWA WILL MAINTAIN PERSISTENT WX
THRU SATURDAY NIGHT...ALTHOUGH TEMPS SHOULD BE A LITTLE COOLER
AS THIS FEATURE IS PROGGED TO SHIFT WWD. DIURNAL CONVECTION CHANCES
WILL REMAIN BEST OVR THE WRN ZONES IN THE VICINITY OF A SFC
TROUGH/WEAK DRYLINE...PROVIDED THE CAP CAN BE ERODED.
MEANWHILE...UPPER LVL LOW OFF THE LOWER TX GULF COAST CONTINUES TO
MIGRATE SLOWLY WWD. BY SUNDAY...THIS INVERTED TROF MOVES NORTH INTO
THE FA...BRINGING A BRIEF REPRIEVE FROM TRIPLE-DIGIT HIGHS FOR A FEW
DAYS AND A CHANCE FOR MUCH NEEDED RAIN. ETA IS STRONGER THAN THE
GFS W/THE TROF...BRINGING IT FURTHER NORTH INTO THE CWA...BUT BOTH
MODELS SUGGEST THAT SUNDAY AND MONDAY WILL BE FAVORED FOR
CONVECTION. TUESDAY ONWARD...AS THE TROF MOVES WWD AND MINORS
OUT...UPPER LVL RIDGING BEGINS TO REASSERT ITSELF OVR THE
AREA...RESULTING IN A GRADUAL WARMUP THE REST OF THE WEEK. BY
WEDNESDAY...TEMPS SHOULD ONCE AGAIN BE ABV NORMAL...WITH CONVECTIVE
FOCI SHIFTING W TO THE HIGHER TERRAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 73 93 65 92 / 0 0 0 10
CARLSBAD NM 72 93 65 93 / 40 10 10 20
DRYDEN TX 73 90 70 90 / 0 0 0 30
FORT STOCKTON TX 72 93 68 92 / 0 0 0 20
GUADALUPE PASS TX 67 89 62 89 / 50 10 20 20
HOBBS NM 70 93 64 91 / 20 0 0 20
MARFA TX 60 86 57 85 / 30 10 0 20
MIDLAND INTL AIRPORT TX 72 92 66 91 / 0 0 0 10
ODESSA TX 72 93 67 92 / 0 0 0 10
WINK TX 75 96 71 95 / 20 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
49/44
Hazardous weather outlook, Jul 9, 12:24 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 PM CDT FRI JUL 9 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100600-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
124 PM CDT (1224 PM MDT) FRI JUL 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF A LINE FROM
SEMINOLE TO THE BIG BEND REGION. THUNDERSTORMS THAT DO FORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINS RESULTING IN LOCAL FLOODING
OR FLASH FLOODING. SOUTHEAST NEW MEXICO AND THE GUADALUPE AND DAVIS
MOUNTAINS HAVE THE BEST CHANCE FOR HEAVY RAINS AS STORMS TEND TO
LAST INTO THE NIGHT. FARTHER EAST ACROSS THE PERMIAN BASIN ISOLATED
STORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS.
VERY HEAVY RAIN...STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND
SMALL HAIL ARE THE PRIMARY CONCERNS TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Hail, Reeves
- When
- July 9, 4:05 PM CST to 4:15 PM CST
- Where
- Reeves County, 5 mi S of Verhalen
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.050, -103.583
Multiple reports of nickel size hail were received from the vicinity of Verhalen.
Hail, Reeves
- When
- July 9, 4:48 PM CST to 6:08 PM CST
- Where
- Reeves County, Toyah
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.317, -103.783
A second severe storm produced large hail over Reeves County. Multiple reports from the public and the broadcast media indicated pea to golfball size hail fell in Toyah for a twenty minute period.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 9 to 13, 20041 death · 45 injured · 4 events
- Hail and Damaging Wind in Georgia, July 9, 2004$500,000 · 52 kt wind · 2 events
- Flash Flooding and Hail in Indiana, July 9, 2004$90,000 · 50 kt wind · 8 events
- High Wind and Strong Wind in Utah, July 9, 2004$97,000 · 77 kt wind · 4 events
- Lightning Strike in South Carolina, July 9, 2004$75,000 · 1 event
- Damaging Winds and Lightning Strike in Iowa, July 9, 2004$31,000 · 50 kt wind · 4 events
- Flash Flood and Hail in Kansas, July 9, 2004$25,000 · 70 kt wind · 6 events
- Flash Flood and Hail in Colorado, July 9, 20042 in hail · 19 events
- Damaging Winds and Strong Wind in Kansas, July 9, 2004$7,000 · 65 kt wind · 7 events
- Damaging Winds in Oklahoma, July 9, 2004$5,000 · 61 kt wind · 6 events
- Flash Flood and Hail in Illinois, July 9, 20041.75 in hail · 6 events
- Flash Flood and Flood in Kansas, July 9, 2004$2,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413558, 5413559.